MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.5MM FLUTED DRILL W/ DEPTH STOP; BIT, DRILL

SMITH & NEPHEW, INC. 2.5MM FLUTED DRILL W/ DEPTH STOP; BIT, DRILL
Catalog Number 72202890
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/25/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a hip arthroscopic, when the drill prepared the pilot hole, the drill tip got broken in the bone.Back-up device was used to complete the surgery.No delay was reported.Broken pieces remain in the patient's bone.Additional bone hole was required to complete the surgery.
 
Additional Manufacturer Narrative
One 2.5mm fluted drill w/ depth stop was returned for evaluation.Visual assessment of the drill confirmed the reported breakage.The distal drill tip (approx.-.341) has broken from the shaft and was not returned.There are surface abrasions to the drills shaft in numerous locations.There is also damage to the chucking area of the drill consistent with slippage within the drill chuck during use.Dimensional assessment of the drill confirmed it met print specifications.The condition of the drill indicates it was subjected to excessive force during use.Per the device instructions for use under precautions: as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.

Brand Name
2.5MM FLUTED DRILL W/ DEPTH STOP
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8309846
Report Number1219602-2019-00148
Device Sequence Number1697462
Product Code HTW
UDI-Device Identifier00885554038750
UDI-Public00885554038750
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202890
Device Lot Number50586163
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Initial Date Received by Manufacturer 01/25/2019
Supplement Date Received by Manufacturer04/17/2019
04/22/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date04/22/2019
04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1